Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 24, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 4, 2000, 6:30 PM MDT for Johnson County, Wyoming. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 4, 2000, 6:30 PM MDT (00:30 UTC)
- Expired
- Aug 4, 2000, 7:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:40 PM MDT | Thunderstorm Wind 52 E | Kaycee, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 2518 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
437 WUUS55 KRIW 050030 SVRRIW WYC019-050115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 630 PM MDT FRI AUG 4 2000 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 715 PM MDT * AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL JOHNSON COUNTY...OR ABOUT 10 MILES WEST OF SUSSEX...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER SUSSEX 650 PM MDT AND OVER RURAL SOUTHEASTERN JOHNSON COUNTY AROUND 710 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO ONE INCH IN DIAMETER DAMAGING WINDS GREATER THAN 60 MILES AN HOUR THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD MOVE TO A SAFE SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4381 10656 4363 10657 4359 10604 4384 10603 ROSS WCJIN-WYNE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:24 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 4, 2:24 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 224 PM MDT FRI AUG 4 2000 WV/IR IMAGERY SHOWING WSW FLOW OVER THE CWFA WITH A SHORT WAVE OVER WESTERN WY. ALSO...SIGNIFICANT MID AND UPPER LEVEL DRYING OVER CA AND NV. SCT TSTMS NOW OVER NORTHWEST WY. THE 19Z SFC MAP INDICATES A COOL FRONT ACROSS CENTRAL MT AND A WEAK LOW PRESSURE TROF OVER EASTERN WY AND A SFC THERMAL RIDGE. HIGHEST DEW POINTS OVER THE BIG HORN BASIN WITH MID TO UPPER 50S. UPPER LEVEL WESTERLY FLOW PATTERN OVER THE AREA THEN TURNING WNW AFTER 05/18Z. FLAT RIDGE AXIS TO THE SOUTH FROM THE SOUTHERN PLAINS INTO THE SOUTHWEST US. ALSO...SHORT WAVE TROF OVER PACIFIC NW WILL GET SHEARED OUT ACROSS MT. COOL FRONT WILL MOVE SOUTH ACROSS EASTERN WY AS LOW PRESSURE DEEPENS OVER THE NORTHERN PLAINS. BEST 7-3H OMEGA IS OVER EASTERN MT AT 05/00Z THEN VALUES ARE WEAK THROUGH SUN. BEST INSTABILITY ON SAT WILL BE ACROSS NORTHERN WY NORTH INTO MT. INSTABILITY IS EVEN LESS ON SUN. WILL GO WITH SCT POPS WEST AND NORTH FOR TONIGHT AND THEN MAINLY ISOLD POPS SAT AND SUN...HOWEVER WILL GO WITH DRY FORECAST WEST ON SUN. NO CHANGES TO THE EXTENDED FORECAST. .RIW...NONE. MC
In the hours before
Special weather statement, Aug 4, 3:40 PM MDT, 2 hours 50 minutes before
WYZ001-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 340 PM MDT FRI AUG 4 2000 ...THUNDERSTORMS MOVING OVER YELLOWSTONE NATIONAL PARK... AT 335 PM DOPPLER RADAR INDICATED THUNDERSTORMS OVER YELLOWSTONE NATIONAL PARK. ONE STORM WAS LOCATED JUST EAST OF OLD FAITHFUL. OTHER WEAKER STORMS WERE MOVING THROUGHOUT THE PARK. THE STORMS WERE ALL MOVING TO THE NORTHEAST AT 30 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING. SEEK SHELTER IF THESE STORMS APPROACH YOUR AREA. WCJIN-WYNW TWB
Special weather statement, Aug 4, 4:30 PM MDT, 2 hours before
WYZ013-042330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 430 PM MDT FRI AUG 4 2000 ...THUNDERSTORMS OVER THE WIND RIVER BASIN... AT 425 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THE WIND RIVER BASIN. ONE STORM WAS LOCATED 5 MILES EAST OF FORT WASHAKIE. ANOTHER STORM WAS LOCATED 18 MILES WEST OF KINNEAR. THESE STORMS WERE MOVING TO THE EAST AT 30 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN...GUSTY WINDS IN EXCESS OF 40 MPH...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING. SEEK SHELTER IF THESE STORMS APPROACH YOUR AREA. WCJIN-WYNW TWB
Special weather statement, Aug 4, 4:42 PM MDT, 1 hour 48 minutes before
WYZ009-042345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 442 PM MDT FRI AUG 4 2000 ...THUNDERSTORMS MOVING TOWARDS WASHAKIE COUNTY... AT 440 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NORTHEAST. THESE STORMS WILL MOVE TO THE NORTHEAST AT 30 MPH AND WILL STAY SOUTH OF WORLAND AND TEN SLEEP...HOWEVER...OUTFLOW WINDS IN EXCESS OF 40 MPH MAY AFFECT THESE TOWNS. THESE STORMS ARE CAPABLE OF PRODUCING HEAVlY RAIN...GUSTY WINDS IN EXCESS OF 40 MPH...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING. SEEK SHELTER IF THESE STORMS APPROACH YOUR AREA. WCJIN-WYNW TWB
Special weather statement, Aug 4, 4:54 PM MDT, 1 hour 36 minutes before
WYZ004-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 454 PM MDT FRI AUG 4 2000 ...THUNDERSTORMS MOVING TOWARDS EASTERN PARK COUNTY... AT 450 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING INTO EASTERN PARK COUNTY. THESE STORMS ARE MOVING TO THE EAST AT 30 MPH. MOST OF THE STORMS WILL STAY TO THE NORTH OF CODY... HOWEVER...OUTFLOW WINDS IN EXCESS OF 40 MPH ARE LIKELY AROUND CODY. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN...GUSTY WINDS IN EXCESS OF 40 MPH...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING. SEEK SHELTER IF THESE STORMS APPROACH YOUR AREA. WCJIN-WYNW TWB
Special weather statement, Aug 4, 5:24 PM MDT, 1 hour 6 minutes before
WYZ027-028-050130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 524 PM MDT FRI AUG 4 2000 ...THUNDERSTORMS MOVING INTO JOHNSON COUNTY... AT 520 PM DOPPLER RADAR INDICATED THUNDERSTORMS WERE MOVING OVER THE BIG HORN MOUNTAINS INTO EAST JOHNSON COUNTY. THESE THUNDERSTORMS MAY BECOME STRONGER AFTER THEY MOVE OVER THE MOUNTAINS. MOST WILL HAVE SOME RAIN...STRONG WINDS GUSTING TO 45 MPH AND POSSIBLE SMALL HAIL. THEY WILL ALSO HAVE DANGEROUS CLOUD TO GROUND LIGHTNING. THESE THUNDERSTORMS WILL CONTINUE UNTIL AROUND 730 PM BEFORE THEY BEGIN TO DECREASE OR MOVE OUT OF THE AREA. PERSONS SHOULD SEEK SHELTER UNTIL THEY PASS THROUGH THEIR AREAS. WCJIN-WYNE DCp
Special weather statement, Aug 4, 6:18 PM MDT, 12 minutes before
WYZ027-028-050130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 618 PM MDT FRI AUG 4 2000 ...STRONG THUNDERSTORM WAS MOVING OVER SOUTH JOHNSON COUNTY... AT 615 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WAS MOVING THROUGH KAYCEE WITH SMALL HAIL AND HEAVY RAIN. GUSTY WINDS OF 30 TO 40 MPH ALSO ACCOMPANIED THIS STORM. THE THUNDERSTORM WAS MOVING EAST AT 25 MPH. THIS STORM WILL WILL ALSO HAVE DANGEROUS CLOUD TO! GROUND LIGHTNING. THE STORM WILL MOVE THROUGH SUSSEX BY 7 PM. PERSONS SHOULD SEEK SHELTER UNTIL THIS STORM PASSES THROUGH THEIR AREA. WCJIN-WYNE DC
Nearby
Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.